California, 2012Sneakerwave in California, December 28, 2012
December 28, 2012 · NWS MTR · 1 event in 1 county or zone
A large, long period swell impacted the California coastline for two days from December 28-29. A pair of fishermen were killed during the event from a sneaker wave which washed them off the rocks they were fishing on.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large, long period swell impacted the California coastline for two days from December 28-29. A pair of fishermen were killed during the event from a sneaker wave which washed them off the rocks they were fishing on.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Dec 28, 3:53 PM PST, 1 hour 7 minutes earlier.
Area forecast discussion, Dec 28, 3:53 PM PST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
353 PM PST FRI DEC 28 2012
.DISCUSSION...AS OF 02:00 PM PST FRIDAY...
THE AREA REMAINS UNDER MOSTLY CLOUDY SKIES...WITH A FEW BREAKS
SHOWING UP ACROSS THE AREA. WATER VAPOR IMAGERY AND 500 MB HEIGHTS
DEPICT A SHARP MID LEVEL TROUGH OFF THE NORTHERN CALIFORNIA
COAST...RESPONSIBLE FOR THE CLOUDINESS ACROSS THE REGION IN A
MOIST SOUTHWESTERLY FLOW IN THE MID LEVELS. RADAR SHOWS AN AREA OF
LIGHT SPRINKLES AND VIRGA HAS CROSSED THROUGH MOST OF THE AREA AND
REPORTS HAVE SO FAR BEEN LIMITED TO SPRINKLES. THE MAIN BATCH OF
RAINFALL REMAINS WELL OFFSHORE ACROSS THE PACIFIC. OVERNIGHT THE
500 MB LOW AND SURFACE REFLECTION ARE EXPECTED TO DROP SOUTH AND
PARALLEL THE CALIFORNIA COAST. THE LOW WILL BE RIGHT OFF THE
CENTRAL COAST BY 12Z/4 AM PST/ SATURDAY. QPF AMOUNTS CONTINUE TO
SUGGEST THAT THE RAINFALL AMOUNTS WILL BE RATHER LIGHT FROM THIS
SYSTEM AS IT WILL NOT MAKE MUCH OF AN INLAND PUSH. RAIN TOTALS
LOOK TO BE ONLY 0.25-0.50 INCHES IN MOST AREAS. SOME HIGHER
AMOUNTS IN THE SANTA CRUZ MOUNTAINS AND COASTAL MOUNTAINS OF THE
NORTH BAY AND MONTEREY COUNTY. TOTALS UP TO 1 INCH POSSIBLE FROM
THE STORM IN THOSE FAVORED HIGH ELEVATIONS. THIS RAIN WILL NOT
CREATE FLOODING CONCERNS.
MODELS CONTINUE TO INDICATE COLD AIR ALOFT THROUGH THIS
SYSTEM...WHICH APPEARS REASONABLE GIVEN THAT IT WILL REMAIN WEST
OF THE AREA AND ALLOW FOR A GENERAL OFFSHORE FLOW THROUGH THE
COLUMN. 12Z KOAK UPPER AIR SOUNDING SHOWED 850 MB TEMPS AROUND
0C...AND CURRENT READINGS AT 100 PM PST OF 29 DEGREES AT 5000 FT
ELEVATION IN MONTEREY COUNTY. 850 TEMPS TO DROP OVERNIGHT TO -1 TO
-2C ACROSS THE AREA WHICH WILL TRANSLATE TO SNOW LEVELS FALLING TO
AS LOW AS 2500 FEET IN THE NORTH BAY TONIGHT AND 3000-3500 FEET
SOUTH OF THE BAY AREA...LOWER AWAY FROM THE COAST. THE SYSTEM WILL
NOT HAVE ABUNDANT MOISTURE...BUT SHOULD HAVE ENOUGH TO GIVE LIGHT
SNOW ACCUMULATIONS IN THE HIGH TERRAIN...WITH AROUND AN INCH OR SO
AT OR ABOVE 3000 FEET AND POSSIBLY A COUPLE INCHES IN THE VERY
HIGHEST TERRAIN ABOVE 4000 FEET. NO SIGNIFICANT IMPACTS ARE
EXPECTED TO ROADWAYS WITH THIS LIGHT HIGH ELEVATION SNOW.
THE LOW WILL SLOWLY DROP SOUTH ALONG THE COAST SATURDAY AND WILL
TAPER CHANCES OF PRECIPITATION OFF FROM NORTH TO SOUTH DURING THE
DAY. LINGERING HIGH ELEVATION SNOW SHOWERS WILL END AS WELL BY
LATE AFTERNOON. OVERNIGHT WILL BRING ONLY PARTIAL CLEARING WITH
LOWS FALLING WELL INTO THE 20S AND 30S...BUT CLOUDY SKIES SHOULD
KEEP FROST FROM BEING AN ISSUE. WEAK HIGH PRESSURE AT THE SURFACE
WILL BUILD INTO THE AREA BY SUNDAY AND 500 MB RIDGING WILL BUILD
IN AHEAD OF THE NEXT SYSTEM WHICH WILL PUSH SOME PRECIP THIS WAY
BY LATE MONDAY. HAVE KEPT SOME RAIN CHANCES IN THE FORECAST FOR
MONDAY INTO TUESDAY BUT THIS NEXT SYSTEM LOOKS TO ALSO PARALLEL
THE COAST AND NOT PUSH MUCH IN THE WAY OF SIGNIFICANT PRECIP INTO
THE AREA. THIS WILL BE FOLLOWED BY ADDITIONAL MID LEVEL RIDGING
AND DRY WEATHER BY MID WEEK AND THE NEXT SYSTEM BY LATE WEEK LOOKS
TO BRING SOME ADDITIONAL RAIN CHANCES BUT NOT APPEARING
SIGNIFICANT AT THIS TIME.
&&
.PREV DISCUSSION...AS OF 08:59 AM PST FRIDAY...
CLOUDS HAVE OVERSPREAD THE AREA IN ADVANCE OF A PACIFIC TROUGH.
CURRENT RADAR IMAGES SHOW RETURNS OFF THE COAST MOVE IN...BUT THIS
IS PRIMARILY VIRGA AND MID LEVEL RETURNS. DID ADJUST POPS UP
SLIGHTLY IN THE FAR NORTHERN FORECAST AREA WITH HIGH RH THAT
SHOULD ALLOW FOR A BRIEF SHOWER LATE THIS MORNING. OTHERWISE
THINGS ARE GENERALLY ON TRACK AS THE SYSTEM WILL SLOWLY MOVE
EAST...WITH A SURFACE LOW DEVELOPING AND MOVING SOUTH...PARALLEL
TO THE COAST. THE CONTINUED TREND FOR LIGHTER QPF AND LOWER SNOW
LEVELS APPEARS TO BE ON TRACK.
&&
.AVIATION...AS OF 3:45 PM PST FRIDAY...VFR THIS AFTERNOON WITH
CIGS AROUND 5000 FT. DRY AIR IS LEADING TO VIRGA OVER THE SF BAY
AREA BUT NOT PRECIP HITTING THE GROUND. AS A COLD FRONT PUSHES
INTO THE AREA TONIGHT EXPECT LIGHT RAIN AND LOWER CIGS. RAIN TO
END BY MID TO LATE MORNING TOMORROW WITH CIGS QUICKLY IMPROVING.
VICINITY OF KSFO...VFR THROUGH THIS EVENING. SHOWERS DEVELOPING BY
AROUND 06Z WITH LOWERING CIGS. WINDS LIGHT SOUTHEAST TO EAST
THROUGH THE PERIOD.
KSFO BRIDGE APPROACH...SIMILAR TO KSFO.
MONTEREY BAY AREA TERMINALS...VFR WITH LIGHT WINDS THIS AFTERNOON
AND EVENING. LIGHT RAIN DEVELOPING BY AROUND 06Z TONIGHT.
&&
.MARINE...AS OF 10:17 AM PST FRIDAY...A STORM SYSTEM CURRENTLY LOCATED
ALONG THE ALEUTIAN ISLANDS IS GENERATING LARGE LONG PERIOD SWELL.
THIS SWELL IS EXPECTED TO ARRIVE TO THE CENTRAL COAST THIS
EVENING. INITIALLY THIS SWELL WILL BE SMALL RANGING BETWEEN 4 TO 8
FEET WITH A DOMINANT PERIOD OF 20 SECONDS. OVERNIGHT THE SWELL
WILL BUILD TO 10 TO 14 FEET AT 18 SECONDS. THIS WILL RESULT IN
BREAKING WAVES AT SHOALS AND DEEP WATER BREAKS IN EXCESS OF 17 TO
20 FEET. THESE LARGE BREAKING WAVES WILL GENERATE EXCESSIVE WAVE
RUN UP ONTO BEACHES CAPABLE OF WASHING BEACH GOERS INTO THE SEA.
FISHING FROM AND CLIMBING ON ROCKS AND JETTIES WILL ALSO BE
HAZARDOUS DUE TO INCREASED WAVE ACTIVITY. MARINERS SHOULD USE
CAUTION WHEN NAVIGATING OUT OF PORTS AND HARBORS AS WELL AS NEAR
SHOALS.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.TNGT...HIGH SURF ADVISORY...ENTIRE COAST FROM SONOMA THROUGH
MONTEREY COUNTY
SCA...ROUGH BAR ADVISORY FOR SF BAR
&&
PUBLIC FORECAST: JOHNSON
AVIATION: AC
MARINE: LARRY/RILEY
VISIT US AT WWW.WEATHER.GOV/SANFRANCISCO
FOLLOW US ON FACEBOOK, TWITTER, AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.SANFRANCISCOBAYAREA.GOV
WWW.TWITTER.COM/NWSBAYAREA
WWW.YOUTUBE.COM/NWSBAYAREAHazardous weather outlook, Dec 28, 10:35 AM PST, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
1035 AM PST FRI DEC 28 2012
CAZ006-505-509-529-530-291845-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
1035 AM PST FRI DEC 28 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND
MONTEREY BAY AREA.
.DAY ONE...FRIDAY AND FRIDAY NIGHT
LONG PERIOD NORTHWEST SWELL WILL IMPACT THE COAST BEGINNING FRIDAY
NIGHT AND INTO SATURDAY. A HIGH SURF ADVISORY IS IN EFFECT
BEGINNING AT 4 AM PST SATURDAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
LONG PERIOD NORTHWEST SWELL WILL IMPACT THE COAST ON SATURDAY. A
HIGH SURF ADVISORY IS IN EFFECT THROUGH 10 PM PST SATURDAY.
SPOTTER ACTIVATION WILL NOT BE NEEDED.
CAZ507-511-512-517-518-291845-
NORTH BAY MOUNTAINS-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL MONUMENT-
1035 AM PST FRI DEC 28 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND
MONTEREY BAY AREA.
.DAY ONE...FRIDAY AND FRIDAY NIGHT
SNOW LEVELS WILL FALL TO AROUND 3000 FEET LATE FRIDAY NIGHT ACROSS
THE NORTH BAY...AND AROUND 4000 FEET SOUTH OF THE BAY AREA. SOME
SNOW MAY MIX WITH RAIN IN THE HIGH ELEVATIONS LATE TONIGHT WITH NO
ACCUMULATION EXPECTED.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SNOW LEVELS WILL DROP TO AROUND 2500 FEET IN THE NORTH BAY EARLY
SATURDAY AND 3500 FEET SOUTH OF THE BAY AREA ON SATURDAY. THE
APPROACHING STORM SYSTEM WILL BRING RAIN MIXED WITH SNOW IN THE
HIGH ELEVATIONS ON SATURDAY. ACCUMULATIONS OF AROUND 1 INCH ARE
POSSIBLE AT OR ABOVE 3000 FEET. ACCUMULATIONS WILL BE LIMITED TO
PRIMARILY ON GRASSY SURFACES.
SPOTTER ACTIVATION WILL NOT BE NEEDED.
CAZ508-291845-
SAN FRANCISCO BAY SHORELINE-
1035 AM PST FRI DEC 28 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND
MONTEREY BAY AREA.
.DAY ONE...FRIDAY AND FRIDAY NIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
SPOTTER ACTIVATION WILL NOT BE NEEDED.
CAZ506-510-513-516-528-291845-
NORTH BAY INTERIOR VALLEYS-EAST BAY INTERIOR VALLEYS-
SANTA CLARA VALLEY...INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
1035 AM PST FRI DEC 28 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND
MONTEREY BAY AREA.
.DAY ONE...FRIDAY AND FRIDAY NIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Sneakerwave, Coastal North Bay Including Point Reyes National Seashore
- When
- December 28, 5:00 PM PST
- Where
- Coastal North Bay Including Point Reyes National Seashore forecast zone
- Deaths
- 2 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 38.290, -122.835 (the zone’s center; the record gives no point)
A pair of fishermen, father and son, and a friend were fishing on rocks near the Golden Gate Bridge. A large sneaker wave swept them off the rocks and into the ocean. The friend was able to swim back to shore and contacted authorities. A Tiburon Fire Department boat found the bodies of the father and son about 100 yards offshore with the assistance of a Coast Guard Helicopter.
- Sneakerwave
- An unexpectedly large wave that surged far up a beach and swept people or objects away.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Illinois, December 28 to 29, 201219 events
- Winter Weather in Ohio, December 28 to 29, 201218 events
- Winter Storm in Ohio, December 28 to 29, 201214 events
- Heavy Snow and Winter Weather in Kentucky, December 28 to 29, 201211 events
- Winter Weather in North Carolina, December 28 to 29, 201210 events
- Winter Storm in Kentucky, December 28 to 29, 201210 events
- Winter Storm and Winter Weather in Missouri, December 28 to 29, 20129 events
- Heavy Snow in Indiana, December 28 to 29, 20128 events
- Winter Weather in Kentucky, December 28 to 29, 20128 events
- Winter Weather in Indiana, December 28 to 29, 20127 events
- Winter Storm and Winter Weather in Indiana, December 28 to 29, 20126 events
- Winter Weather in Indiana, December 28 to 29, 20126 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 426219.